Texas, 2011

Wildfire in Texas, August 2 to 3, 2011

August 2 to 3, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Farnsworth Wildfire began about eight miles north northwest of Farnsworth Texas in Ochiltree County around 1300 CST. The wildfire threatened one residence, a garage, a barn house, storage bins, a radio tower, two grain silos, and propane tanks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Farnsworth Wildfire began about eight miles north northwest of Farnsworth Texas in Ochiltree County around 1300 CST. The wildfire threatened one residence, a garage, a barn house, storage bins, a radio tower, two grain silos, and propane tanks. There were no reports of damages or injuries, however there were two misses. The wildfire consumed a measured five hundred and seventy-four acres. The wildfire was contained on August 3 at 1900 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 2, 11:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CDT TUE AUG 2 2011

.AVIATION...
WEAK COLD FRONT HAS PUSHED THRU KGUY AND KDHT AND IS CONTINUING SWD.
EXPECT THIS BOUNDARY TO PULL UP STATIONARY LATER THIS AFTERNOON NORTH
OF KAMA. HOWEVER...DECIDED TO BRING IT THRU KAMA TOWARDS SUNRISE
WED. HOWEVER...IT COULD MOVE THRU QUICKER DEPENDING ON HOW MUCH TSTM
DEVELOPMENT OCCURS ACROSS NERN NM...OK AND NWRN TX PNHDLS...ERN CO
AND SWRN KS LATER TODAY THRU TONIGHT. RETAINED MENTION OF CB AT KGUY
AND KDHT IN POST FRONTAL ATMOSPHERE BUT OMITTED THEM AT KAMA AT THIS
TIME. LOW CONFIDENCE IN WHICH SITES MAY BE AFFECTED BY A THUNDERSTORM
SO DID NOT INSERT FOR THIS ISSUANCE. WILL MONITOR DEVELOPMENTS THIS
AFTERNOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT TUE AUG 2 2011/

AVIATION...
VFR FORECAST CONTINUES FOR NOW AT ALL TERMINALS OVER THE NEXT 24
HOURS. A COLD FRONT WILL BEGIN TO MOVE INTO THE NORTHWESTERN
PANHANDLES AFTER 00Z...WITH WINDS SHIFTING TO THE NORTHEAST.
ALSO...INCLUDED CB REMARKS AT DHT/GUY BETWEEN 20Z AND 03Z AS CHANCES
FOR CONVECTION INCREASES AS FRONT APPROACHES. IF CONVECTION DIRECTLY
IMPACTS THE DHT/GUY TERMINALS...BRIEF GUSTY WINDS AND MVFR CIGS WOULD
BE A POSSIBILITY. BELIEVE THE FRONT WILL STAY NORTH OF THE AMA TAF
SITE THROUGH THE PERIOD...WITH WINDS REMAINING OUT OF THE SOUTH TO
SOUTHWEST.

PREV DISCUSSION... /ISSUED 311 AM CDT TUE AUG 2 2011/

DISCUSSION...
COLD FRONT EXTENDS FROM NORTHWEST MINNESOTA SOUTHWESTWARD THROUGH
EASTERN SOUTH DAKOTA...CENTRAL NEBRASKA AND BACK INTO NORTHEAST
COLORADO. A SURFACE TROUGH EXTENDS SOUTHWARD FROM THE FRONT FROM
CENTRAL NEBRASKA THROUGH WESTERN KANSAS ON INTO THE WESTERN
OKLAHOMA PANHANDLE AND NORTHEAST NEW MEXICO. IN THE UPPER LEVELS...
A BROAD RIDGE OF HIGH PRESSURE COVERS MUCH OF THE SOUTHERN PLAINS.
HOWEVER...THERE WAS A MID AND UPPER LEVEL SHORT WAVE TROUGH OVER
SOUTHWEST KANSAS WHICH WAS HELPING TO SPARK SOME SHOWERS AND
THUNDERSTORMS OVER SOUTHWEST KANSAS SOUTHWARD INTO THE NORTHERN PART
OF OUR CWA EARLY THIS MORNING.

THE COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHWEST CWA BY LATE
THIS AFTERNOON AND EARLY THIS EVENING. THIS FRONT SHOULD PROVIDE
ADDITIONAL SUPPORT FOR SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHWEST HALF OF THE CWA. THE SUBTROPICAL MOISTURE PLUME WILL
ALSO MOVE OVER MUCH OF THE REGION TODAY AND TONIGHT.

THE COLD FRONT IS ONLY EXPECTED TO MAKE SLOW PROGRESS SOUTHWARD
ACROSS THE PANHANDLES THROUGH WEDNESDAY EVENING. SO WILL CONTINUE
WITH THE IDEA OF BRINGING THE POPS FURTHER AND FURTHER SOUTH WITH
TIME THROUGH WEDNESDAY NIGHT. THEN WE HAVE RETREATED THE POPS
FURTHER NORTH AS THE FRONT DISSIPATES AND THE BETTER FOCUS MOVES
FURTHER NORTH.

LIKE THE PREVIOUS SHIFT SAID...THERE COULD BE SOME OUTFLOW
BOUNDARIES AROUND THAT COULD HELP TO SPARK SOME SHOWERS AND
THUNDERSTORMS FURTHER SOUTH.

THE UPPER LEVEL RIDGE BUILDS BACK FURTHER TO THE WEST TO WHERE IT
IS CENTERED MORE OVER THE SOUTHERN HIGH PLAINS...SO WILL KEEP THE
FORECAST DRY FOR NOW. STILL CAN NOT RULE OUT AN ISOLATED SHOWER OR
THUNDERSTORM...BUT CONFIDENCE IS NOT HIGH ENOUGH NOW ON THE
LOCATION.

MODELS WANT TO SHIFT THE HIGH BACK OVER THE SOUTHERN ROCKIES BY
EARLY NEXT WEEK. WE HAVE SEEN THE MODELS TRY TO DO THIS IN THE PAST
ONLY TO FIND THE HIGH MOVING BACK TO JUST ABOUT OVER US...BEFORE
MOVING BACK TO THE EAST. SO FOR NOW WILL TAKE A WAIT AND SEE
APPROACH. IF THE HIGH DOES MOVE BACK TO OUR WEST...THEN WE MAY
HAVE ANOTHER SHOT AT PRECIP AS THE NORTHWEST FLOW ALOFT WOULD
BRING MOUNTAIN CONVECTION THIS WAY.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE DECREASED SOME OVER THE NEXT
FEW DAYS GIVEN THE CHANCES OF RAIN. HOWEVER...LIGHTNING COULD CAUSE
SOME FIRE STARTS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 2, 3:51 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
451 AM CDT TUE AUG 2 2011

OKZ001>003-TXZ001>020-022100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
451 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES THIS AFTERNOON ACROSS THE
FAR EASTERN OKLAHOMA AND TEXAS PANHANDLES...MAINLY OFF THE CAPROCK.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN AND WESTERN SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BE STRONG WITH WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES AGAIN ON WEDNESDAY AFTERNOON
ACROSS THE FAR EASTERN OKLAHOMA AND TEXAS PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY NIGHT MAINLY
ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN PARTS OF TEXAS PANHANDLE.
ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...WIND GUSTS TO
AROUND 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
August 2, 1:00 PM CST to August 3, 7:00 PM CST
Where
Ochiltree forecast zone
Reported by
Park/Forest Service
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341089.